Periactin is an antihistamine, which is a drug used to relieve allergy symptoms. Periactin overdose occurs when someone intentionally or accidentally takes too much of this drug.
This article is for information only. Do NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
The generic drug name for Periactin is cyproheptadine hydrochloride. This medicine may also be sold under the following brand names:
This list may not be all-inclusive.
Symptoms of Periactin overdose may include:
Before Calling Emergency
The following information is helpful for emergency assistance:
- Person's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram), or heart tracing
- Fluids through a vein (intravenous or IV)
- Medicines to treat symptoms
If the person lives the first 24 hours, survival is likely. People with an irregular heart rhythm and seizures are at highest risk for a serious outcome. Few people actually die from an antihistamine overdose.
Cyproheptadine hydrochloride overdose
Little M. Toxicology emergencies. In: Cameron P, Jelinek G, Kelly A-M, Brown A, Little M, eds. Textbook of Adult Emergency Medicine. 4th ed. Philadelphia, PA: Elsevier Churchill Livingstone; 2015:951-1033.
Monte AA, Hoppe JA. Anticholinergics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 145.
Review Date 12/21/2018
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.